Hail, Botetourt
- When
- August 26, 1:26 PM EST
- Where
- Botetourt County, 1.3 mi WNW of Lithia
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.490, -79.770
Golf ball size hail reported at Mile Marker 160 on Interstate 81.
A combination of daytime heating, instability and low-level moisture ahead of a cold front resulted in scattered showers and thunderstorms. Some of the stronger cells produced golf-ball size hail and winds up to 60 mph causing tree damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A combination of daytime heating, instability and low-level moisture ahead of a cold front resulted in scattered showers and thunderstorms. Some of the stronger cells produced golf-ball size hail and winds up to 60 mph causing tree damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 26, 11:51 AM EST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1251 PM EDT THU AUG 26 2010 .SYNOPSIS... A WEAK COLD FRONT WILL MOVE THROUGH THE REGION TODAY...THEN A LARGE COOL AND DRY AREA OF HIGH PRESSURE WILL COVER THE EASTERN UNITED STATES INTO THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... SOME POOLING OF LOW LEVEL MOISTURE NOTED WITH CLOUDS AND ISOLATED SHOWERS THIS MORNING ALONG THE WEAK COLD FRONT WHICH IS MOVING SOUTHEAST ACROSS THE MOUNTAINS. THE FORECAST CHALLENGE IS WHETHER ANY CONVECTION DEVELOP ALONG THE BOUNDARY ESPECIALLY EAST OF MOUNTAINS THIS AFTERNOON. FEEL THAT THE NORTHWEST DOWNSLOPING FLOW SHOULD SUPPRESS CONVECTION EAST OF THE MOUNTAINS. WITH THIS MORNING WRFARW-RNK AND NAM HAVING WIDELY SCATTERED STORMS...WILL KEEP ONLY ISOLATED POPS THIS AFTERNOON WITH LIMITED MOISTURE AND LOW LEVEL SFC CONVERGENCE ALONG THE FRONT. UPSLOPE CLOUDS WILL HOLD TEMPERATURES DOWN IN THE 70S IN THE WEST...WHILE SUNSHINE WILL WARM TEMPERATURES INTO THE 80S IN THE EAST. MADE ONLY MINOR ADJUSTMENTS IN ISC GRIDS FOR TEMPERATURES AND CLOUD COVER. .PREVIOUS DISCUSSION... AS OF 300 AM...WEAK SFC FRONT IS MOVG SOUTHEASTWARD THROUGH WV WITH ISOLATED TO SCATTERED SHOWERS AHEAD OF IT. LOOKS LIKE THESE SHOWERS WILL MAKE IT INTO WESTERN SLOPES OF SE WV...SO HAVE RAISED POPS UP THAT WAY EARLY THIS MORNING. THE NAM SEEMS TO HAVE THE BETTER HANDLE ON THIS FRONT AND ITS ASSOCIATED SHOWERS EARLY ON- IT POOLS THE MOISTURE ON THE WESTERN SLOPES FOR A FEW HOURS THIS MORNING...SO KEEPS SOME SHOWERS ON WESTERN SLOPES THRU MID MORNING. AS THE FRONT MOVES THRU THE CWA...LOW LEVEL CONVERGENCE AHEAD OF THE FNT MAY BE ENOUGH KEEP SOME ISOLATED CONVECTION GOING. HOWEVER...NORTHWEST DOWNSLOPE FLOW WILL TEND TO SUPPRESS CONVECTION EAST OF THE BLUE RIDGE...SO I HAVE KEPT A SLIGHT CHC POP GENERALLY ALONG THE BLUE RIDGE AND INTO THE FOOTHILLS. SHOULD BE PLENTY OF SUN TODAY EXCEPT IN UPSLOPE AREAS OF SE WV...SO HAVE STAYED ON THE WARM SIDE OF GUIDANCE WITH HIGHS IN THE 80S. TONIGHT...HIGH PRESSURE BUILDS IN FROM THE NORTH BRINGING DRIER AIR. WITH MOSTLY CLEAR SKIES...TEMPS SHOULD COOL QUITE A BIT IN THE DRY AIRMASS...ESPECIALLY IN THE MTN VALLEYS WHERE SFC WINDS SHOULD DECOUPLE. THE COOL TEMPS- LOWER 50S IN THE MTNS...SHOULD ALSO PRODUCE RIVER VALLEY FOG. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... HIGH PRESSURE WILL BE SITUATED OVER THE OHIO VALLEY FRIDAY WITH A NE TO EAST FLOW ACROSS MUCH OF THE AREA WITH MORE OF A LIGHT SE FLOW AND SOME CONVERGENCE SHOWING UP IN THE SRN BLUE RIDGE. MODELS STILL SHOW ENOUGH MOISTURE IN THE LOW LVLS ALONG WITH THETA-E RIDGE THAT LOW CHANCE TO SLIGHT CHANCE POPS NEEDED FROM THE NC MTNS NORTH TO THE FLOYD COUNTY VA AREA. BEST CHANCE WILL BE IN THE NC MTNS. DESPITE THESE POPS...MOST AREAS WILL SEE PLENTY OF SUNSHINE WITH SCT CU/SC. KEPT HIGH TEMPS BELOW MAV MOS DUE TO ITS RECENT HISTORY OF BEING TOO WARM...AND WITH A LIGHT EAST FLOW THAT SHOULD KEEP TEMPS FROM TAKING OFF. GOING INTO FRIDAY NIGHT ANY ISOLATE SHRA OVER THE NC MTNS ENDS AND SFC HIGH WEDGES SWD FROM PA. 00Z GFS...STILL SHOWING WEAK LOW LVL FLOW INTO THE SRN BLUE RIDGE AND MOISTURE SO KEPT PARTLY CLOUDY SKIES HERE MOST OF THE NIGHT. COOLER TEMPS EXPECTED SIMILAR TO PREVIOUS FORECAST ACROSS THE VALLEYS OF THE VA HIGHLANDS INTO SE WV...BUT WILL SEE LOWER 60S FOR LOWS ACROSS THE NC PIEDMONT INTO THE FOOTHILLS. SATURDAY...SFC HIGH WILL STAY CENTERED NE OF US WITH A LIGHT SE FLOW INTO THE SRN BLUE RIDGE. MODELS AGAIN PRINT OUT LIGHT QPF OVER THE NC MTNS AND THINK ISOLATED AT BEST AS THE SFC GRADIENT WILL BE WEAKER AND MORE UNIFORM FROM THE SE WITH LESS MOISTURE TO WORK WITH. SAT NIGHT...A CLEARING SKY WILL ALONG WITH LIGHT WINDS SHOULD ALLOW TEMPS TO DROP AT OR BELOW MAV MOS AND HAVE LOWS IN THE 50S OVER MOST OF THE AREA...BUT WILL SEE WARMER TEMPS ON THE WRN RIDGES AS WARM AIR ADVECTION STARTS TAKING SHAPE FROM THE SOUTHWEST...WITH UPPER RIDGE BUILDING OVERHEAD. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... SURFACE HIGH PRESSURE WILL REMAIN ALONG THE EAST COAST THROUGH THE PERIOD. AN UPPER LEVEL RIDGE OVER THE OHIO VALLEY WILL EVENTUALLY MOVE OVER THE SURFACE RIDGE THIS WEEKEND. THESE TWO DRY HIGHS WILL KEEP THE AREA RAIN FREE THROUGH THE PERIOD. WITH ABUNDANT SUNSHINE AND DRY AIR OVER THE REGION...EXPECT TEMPERATURES TO MODERATE A FEW DEGREES EACH DAY. SEASONABLY TEMPERATURES EXPECTED OVER THE WEEKEND THEN ABOVE NORMAL EARLY NEXT WEEK. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... A WEAK COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA THIS AFTERNOON INTO TONIGHT. VFR WEATHER IS EXPECTED THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT CHC OF MVFR SHOWERS OR TSTMS DEVELOPING AHEAD OF THE FNT...CHCS FOR ANY OF THE AIRPORTS TO BE AFFECTED ARE SO LOW THERE IS NO MENTION IN THE TAF. THE BEST INSTABILITY AND MOISTURE WILL BE LOCATED TO THE SOUTHEAST OF OUR FORECAST AREA. MOSTLY CLEAR SKIES AND GOOD RADIATION CONDS TONIGHT WILL BRING ANOTHER THREAT OF SHALLOW GROUND FOG RESTRICTING VSBYS TO MVFR- LIFR IS EXPECTED AT LWB WITH THICKER RIVER FOG. A LARGE HIGH WILL BUILD INTO THE REGION TONIGHT AND DOMINATE THE WEATHER FOR SEVERAL DAYS. EXCEPT FOR THE POSSIBILITY OF EARLY MORNING FOG...VFR CONDITIONS ARE EXPECTED THROUGH MONDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ/KK NEAR TERM...JJ/KK SHORT TERM...WP LONG TERM...RCS AVIATION...JJ/KK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 343 AM EDT THU AUG 26 2010 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-271000- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 343 AM EDT THU AUG 26 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Roanoke radar (KFCX), 68 km away, was scanning. The volume nearest the first event began at 18:26 UTC.
5 thunderstorm wind, 3 hail. Local standard time, as filed.
Golf ball size hail reported at Mile Marker 160 on Interstate 81.
Dime to nickel size hail fell.
One tree was knocked down by thunderstorm winds.
A one-foot diameter tree limb was blow down.
Several large tree limbs were reported to be down.
Penny to nickel size hail reported.
One tree was reportedly blown down by strong winds along State Route 604.
One tree blown over by the strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256783, 256790, 256788, 256785, 256786, 256791, 256787, 256789.